acid blockers have negative side effects

Why Medications for Acid Reflux May Do More Harm Than Good

Acid reflux is often thought of as an inevitable condition that seems to come with age, and the medications prescribed for reflux are seen as safe medications that don’t have significant side effects.  It’s no surprise then, that medications to block acid production in the stomach are one of the most commonly prescribed medications.

Acid blockers have many negative side effects for your health.

But the truth is that these medications are actually quite disruptive to the body and have long-term side effects that increase your risk for multiple diseases.  Once you understand the many negative effects that these acid-blocking medications can have, you will see that it is a much healthier approach to find and correct the cause of your acid reflux rather than depending on these medications.

You will feel it in your bones.

Stomach acid has many different and important functions.  Our digestive system has evolved to depend on this acid for many different functions.  Once such function is creating an environment that allows the minerals in our food to be readily absorbed from the GI tract.  When this acid production is normal, minerals like calcium, iron, zinc, and magnesium are converted to their free and active form, which allows them to be absorbed.  Without the proper amount of acid, these minerals cannot always be taken in from the GI tract, leaving a person in a state of relative deficiency.  Indeed, one major side effect of using acid blockers for reflux is an increase in bone fractures (1)(2), and patient may need to supplement with extra minerals to overcome this effect.

Medications for reflux will impair your digestion.

Stomach acid is responsible for breaking down the proteins in your diet so that they can be properly digested.  Without sufficient acid production, these proteins take longer to digest and may actually start to rot.  So taking acid blockers will slow down your digestion and make your stomach work harder.  The longer food stays in your stomach, the more it stimulates your stomach to try to produce more acid.  The other problem with these medications is that when you change the acid level (pH) of the stomach, you also affect the pH of the small intestine that is used to getting a more acidic mix from the stomach to stimulate the production of bile from the duodenum as well as digestive enzymes from the pancreas.  All of these are less efficient when the stomach pH is lowered, and consequently, it’s more difficult to digest all your food properly.

Using medications for reflux could give you anemia.

In its beautiful complexity, the cells of the stomach lining are not only responsible for producing stomach acid, but they also produce a very important protein that is essential for the absorption of Vitamin B12 called intrinsic factor.  When acid-blockers are used, it decreases the production of intrinsic factor as well, reducing the absorption of B12 further down the intestine.  Malabsorption of B12 is one mechanism for the development of anemia.  Interestingly enough, acid blocking medications have also been associated to iron-deficient anemia.(3)  When you mess with one aspect of the body’s functioning, it will have effects further down the line.

Acid reducing medications are not benign and can increase the risk of many other conditions.

Finding the foods that are causing acid reflux and reducing or eliminating these from your diet is a much healthier way of dealing with your acid reflux.  After all, it’s a signal from your stomach that it doesn’t want you to eat that food in the first place.  Consider that these medications are indicated for use of only about 2-3 weeks and should not be used as a daily medication for long-term treatment of symptoms.  Also consider that acid-blocking medications also increase your risk for kidney failure (4), dementia (5), and heart attack (6).

 

  1. Khalili Hamed, Huang Edward S, Jacobson Brian C, Camargo Carlos A, Feskanich Diane, Chan Andrew T et al. Use of proton pump inhibitors and risk of hip fracture in relation to dietary and lifestyle factors: a prospective cohort study BMJ 2012;344 :e372 
  2. Yang YX1, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture.  JAMA. 2006 Dec 27; 296(24): 2947-53.  
  3. Hashimoto R1, Matsuda T, Chonan A. Iron-deficiency anemia caused by a proton pump inhibitor. Intern Med. 2014;53(20):2297-9. Epub 2014 Oct 15. 
  4. Lazarus B1, Chen Y2, Wilson FP3, Sang Y2, Chang AR4, Coresh J5, Grams ME5. Proton Pump Inhibitor Use and the Risk of Chronic Kidney Disease. JAMA Intern Med. 2016 Feb;176(2):238-46. doi: 10.1001/jamainternmed.2015.7193. 
  5. Haenisch, B., von Holt, K., Wiese, B. et al. Risk of dementia in elderly patients with the use of proton pump inhibitors. Eur Arch Psychiatry Clin Neurosci (2015) 265: 419. doi:10.1007/s00406-014-0554-0
  6. Shah NH, LePendu P, Bauer-Mehren A, Ghebremariam YT, Iyer SV, Marcus J, et al. (2015) Proton Pump Inhibitor Usage and the Risk of Myocardial Infarction in the General Population. PLoS ONE 10(6): e0124653. doi:10.1371/journal.pone.0124653

 

Madeleine M Castellanos, MD is a practitioner of functional medicine – working with people to identify the root cause of their symptoms and helping them to reverse the process of illness through diet, nutrition, and lifestyle optimization. She also integrates the physical with the mental and spiritual aspect of health and teaches people how to use these together for their best quality of life. In her private practice, she does body composition analysis, can recommend nutritional and toxic element testing, and hormone evaluation. For more information, or to book an appointment, please call 917-454-8444.

Follow Dr Castellanos on Twitter @DrCastellanos
Follow Dr Castellanos on Facebook at Madeleine M Castellanos, MD

No Comments

Post A Comment